Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 29, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Aug 3, 2017, 1:02 PM PDT for Kern County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 1:02 PM PDT (20:02 UTC)
- Expired
- Aug 3, 2017, 4:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 70 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 1:10 PM PDT | FLOOD | Tehachapi, CA | LAW ENFORCEMENT HAS REPORTED WATER COVERING ROADS IN TEHACHAPI. |
| Aug 3, 1:15 PM PDT | FLASH FLOOD | Tehachapi, CA | LOT OF WATER ON ROADWAY, THOUGH BIGGEST IMPACT IS THE VISIBILITY DUE TO HEAVY DOWNPOURS. |
| Aug 3, 1:35 PM PDT | FLASH FLOOD | 7 Ese Tehachapi, CA | CHP MOJAVE OFFICE REPORTING ESCORTING ON HWY 58 DUE TO UPWARDS OF 4 OF WATER ON ROADWAY. ALSO, DEBRIS/MUD IS FLOWING ONTO SMALLER ROADWAYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2441 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902
WGUS56 KHNX 032002
FFWHNX
CAC029-032300-
/O.NEW.KHNX.FF.W.0029.170803T2002Z-170803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
102 PM PDT THU AUG 3 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Southeastern Kern County in central California...
* Until 400 PM PDT
* At 100 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Highway 58 between Tehachapi and Mojave, Tehachapi, Golden Hills
and Water Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Mudslides are possible along Highway 58.
&&
LAT...LON 3523 11814 3499 11833 3500 11850 3513 11850
3527 11834
$$
DS4 follow-up statements
689
WGUS76 KHNX 032017
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
117 PM PDT THU AUG 3 2017
CAC029-032300-
/O.CON.KHNX.FF.W.0029.000000T0000Z-170803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
117 PM PDT THU AUG 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
SOUTHEASTERN KERN COUNTY...
At 114 PM PDT, local law enforcement reported heavy rain due to a
thunderstorm over Tehachapi. Up to one inch of rain has already
fallen. Water is covering roads in and around Tehachapi. Flash
flooding is expected to begin shortly.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Highway 58 between Tehachapi and Mojave, Tehachapi, Golden Hills and
Water Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3523 11814 3499 11833 3500 11850 3513 11850
3527 11834
$$
DS108
WGUS76 KHNX 032017 RRA
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
117 PM PDT THU AUG 3 2017
CAC029-032300-
/O.CON.KHNX.FF.W.0029.000000T0000Z-170803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
117 PM PDT THU AUG 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
SOUTHEASTERN KERN COUNTY...
At 114 PM PDT, local law enforcement reported heavy rain due to a
thunderstorm over Tehachapi. Up to one inch of rain has already
fallen. Water is covering roads in and around Tehachapi. Flash
flooding is expected to begin shortly.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Highway 58 between Tehachapi and Mojave, Tehachapi, Golden Hills and
Water Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3523 11814 3499 11833 3500 11850 3513 11850
3527 11834
$$
DS117
WGUS76 KHNX 032111
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
211 PM PDT THU AUG 3 2017
CAC029-032300-
/O.CON.KHNX.FF.W.0029.000000T0000Z-170803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
211 PM PDT THU AUG 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
SOUTHEASTERN KERN COUNTY...
At 135 PM PDT, local law enforcement reported heavy rain due to a
thunderstorm over between Tehachapi and Mojave. Up to two inches of
rain has already fallen, and up to 4 inches of rain is covering the
roadway. Flash flooding is occurring.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Highway 58 between Tehachapi and Mojave, Tehachapi, Golden Hills and
Water Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3523 11814 3499 11833 3500 11850 3513 11850
3527 11834
$$
DS789
WGUS76 KHNX 032300
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
400 PM PDT THU AUG 3 2017
CAC029-032307-
/O.EXP.KHNX.FF.W.0029.000000T0000Z-170803T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
400 PM PDT THU AUG 3 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KERN COUNTY WILL EXPIRE
AT 400 PM PDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. DOT reporting SR 58 is open.
Please continue to heed any remaining road closures.
LAT...LON 3523 11814 3499 11833 3500 11850 3513 11850
3527 11834
$$
mvWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:40 AM PDT, 9 hours 22 minutes earlier.
Area forecast discussion, Aug 3, 3:40 AM PDT, 9 hours 22 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 340 AM PDT Thu Aug 3 2017 .SYNOPSIS...A northwestard influx of monsoonal moisture will continue through Friday and bring a chance of showers and thunderstorms to central California, especially in the mountains and desert. The threat of thunderstorms will diminish this weekend as a drier westerly flow aloft becomes established. Otherwise, temperatures will average above normal for the next several days. && .DISCUSSION...The monsoon is making its presence felt across the central California interior this morning. As of this writing, doppler radar shows an area of thunderstorms approaching the Kern county desert from the east. Outflow boundary winds well ahead of these storms gusted to 55 mph in Ridgecrest and 57 mph at Laurel Mountain shortly after midnight. The door is wide open for additional showers and thunderstorms to move into the central California interior today. That door will likely stay open through at least Friday as prevailing winds aloft remain east to southeast. Although the bulk of convective activity will be focused over the mountains and desert during this time, isolated showers and/or sprinkles accompanied by thunder and lightning cannot be ruled out anywhere in the San Joaquin Valley and foothills during the next 36 to 48 hours. Otherwise, this southeasterly flow will also bring a good amount of mid level cloudiness into the district through Friday. Not only are these clouds trapping daytime heat and keeping min temps well above normal, but they will play havoc with high temperature forecasts across the district today and Friday. With enough sunshine, thermometer readings will still climb above the century mark in the San Joaquin Valley, lower foothills and Kern county desert the next couple of afternoons. Additionally, higher humidity will bring extra discomfort to the heat. So, what's bringing this monsoonal moisture into the central California interior? It's a low pressure system centered a few hundred miles west of the San Francisco Bay area. The models forecast this feature to remain nearly idle through Friday evening then eventually lift it northward to just off the northern California coast Saturday. Winds aloft will gradually veer to a more westerly direction which in turn will sweep monsoonal moisture east of our CWA. Whether that begins to happen Friday night or waits until later in the weekend is still in question. We're being cautiously optimistic for now and drying the atmosphere out across much of the CWA this weekend but continuing the thunderstorm threat over the higher elevations of the Sierra. Very little change in the overall synoptic pattern is foreseen thereafter. A light westerly flow aloft will reside over central California for much of next week between an upper level trough off the Pacific Northwest coast and a high pressure ridge positioned over northern Mexico. During this period, temperatures will continue to average above normal throughout the CWA and isolated afternoon and early evening thunderstorms are still possible near the Sierra crest. It also means triple digit heat will likely continue in the San Joaquin Valley, lower foothills and the Kern county desert, but at least the humidity will be somewhat lower and more tolerable Monday through next Thursday. && .AVIATION... In the Sierra Nevada and Kern County Mountains, a chance of mainly afternoon thunderstorms. In the San Joaquin Valley, a slight chance of showers and thunderstorms. Otherwise, VFR conditions will prevail across the Central CA Interior during the next 24 hours. && .AIR QUALITY ISSUES... On Thursday August 3 2017... Unhealthy for sensitive groups in Fresno... Kern... Madera and Merced Counties. Further information is available at Valleyair.org && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... NONE. && public...Durfee avn/fw...Dudley synopsis...Durfee weather.gov/hanford
In the hours before
Local storm report, Aug 3, 10:26 AM PDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1026 AM PDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 7 N YOSEMITE VALLEY 37.84N 119.61W
08/02/2017 E0.75 INCH MARIPOSA CA PARK/FOREST SRVC
REPORT OF HAIL COVERING TIOGA ROAD HWY 120
IN YOSEMITE PARK. ROAD REMAINED OPEN. TIME
ESTIMATED FROM RADAR.
&&
KMLocal storm report, Aug 3, 10:35 AM PDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1035 AM PDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 7 N YOSEMITE VALLEY 37.84N 119.61W
08/02/2017 E0.75 INCH MARIPOSA CA PARK/FOREST SRVC
REPORT OF HAIL COVERING TIOGA ROAD/HWY 120
IN YOSEMITE PARK. ROAD REMAINED OPEN. TIME
ESTIMATED FROM RADAR.
&&Special weather statement, Aug 3, 12:49 PM PDT, 13 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 1249 PM PDT THU AUG 3 2017 CAZ095-099-032045- Kern County Mountains CA-Southeastern Kern County Desert CA- 1249 PM PDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERN COUNTY UNTIL 145 PM PDT... At 1248 PM PDT, Doppler radar was tracking a strong thunderstorm near Tehachapi, or 28 miles north of Lancaster. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tehachapi, Mojave and Jawbone Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3498 11838 3510 11850 3531 11823 3515 11805 TIME...MOT...LOC 1948Z 229DEG 4KT 3508 11836 DS
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:00 PM PDT | Special Weather Statement | HNX | Tuolumne | 30 min |
| Aug 3, 12:01 AM PDT | Special Weather Statement | HNX | 44 min | |
| Aug 3, 12:49 PM PDT | Special Weather Statement | HNX | Kern | 56 min |
| Aug 3, 2:32 PM PDT | Special Weather Statement | HNX | Mariposa | 43 min |
| Aug 3, 2:49 PM PDT | Areal Flood Advisory | HNX | Kern | 3 hr |
| Aug 3, 2:57 PM PDT | Special Weather Statement | HNX | Mariposa | 48 min |
| Aug 3, 3:18 PM PDT | Special Weather Statement | HNX | 42 min | |
| Aug 3, 3:36 PM PDT | Special Weather Statement | HNX | Tuolumne | 39 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.